Wildfire, Yellowstone National Park
- When
- August 22, 4:15 PM MST to August 31, 11:59 PM MST
- Where
- Yellowstone National Park forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 44.228, -110.089 (the zone’s center; the record gives no point)
Very dry weather and lightning activity ignited the Lone Star fire in Yellowstone Park around 3 miles southeast of Yellowstone Park. The fire than spread southeastward and grew to around 1000 acres by August 31st.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
Very dry weather and lightning activity ignited the Lone Star fire in Yellowstone Park around 3 miles southeast of Yellowstone Park. The fire than spread southeastward and grew to around 1000 acres by August 31st. Please see September Storm Data for the conclusion of this fire.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 22, 1:24 PM MST, 2 hours 51 minutes earlier.
Area Forecast Discussion National Weather Service Riverton WY 224 PM MDT Sat Aug 22 2020 .SHORT TERM...(This evening through Sunday night) Issued at 206 PM MDT Sat Aug 22 2020 Daytime CU field trying to bubble up over the higher elevations of the Absarokas due to differential heating. A couple showers trying to bubble up for southern Sweetwater County continue this afternoon, but the main showers will remain south in UT/CO through the evening. H5 ridge remains steady across the Four Corners, with southwesterly flow continuing to pump stable smoky air across the state. A couple daytime heating showers are again possible on Sunday for the higher elevations of the Absarokas and Winds, and in the vicinity of the Uinta range during the afternoon, but will be very isolated and brief, being capped by the smoky atmosphere and very warm H7 temps. .LONG TERM...(Monday through Saturday) Issued at 206 PM MDT Sat Aug 22 2020 By Monday, the direct feed off the California/Nevada/Oregon/Idaho fires will decrease as the flow gets nudged toward Montana. This will be due to the remnants of Hurricane Genevieve approaching in the form of a shortwave embedding itself within the long wave trough along the Pacific Northwest. This will likely transport any additional smoke north of our area, assuming the fires are still burning as they have been by then. With the anticipation of less smoke and 700mb temps progged to be 17.5C over Wyoming Monday, Monday will be a scorcher with near record or record high temperatures approaching 100 in the Big Horn Basin and Johnson County. Other areas east of the Divide will likely reach the mid 90s, along with 80s west of the Divide. Widely scattered thunderstorms late in the the day are expected in the far west as the shortwave tracks across the area. By Tuesday, the high will become suppressed as the longwave trough moves onshore over western Canada. This will put us closer along the periphery of the high, where more active convection will take place under this southwest flow with a bit more coverage in the west and north. Because of the added clouds and showers, temps will be a few degrees cooler Tuesday. One exception will be the southeast portion of our CWA, including Casper, where the 700mb temps are progged to be 19.5C, so mid 90s is yet again a good bet for Casper on Tuesday. Convection is once again a good bet Wednesday, as another weak upper level feature tracks east across the area. The entire CWA has a chance of receiving some precip. Temperatures will be similar to Tuesday. A fairly well defined shortwave will track east across the CWA Thursday, especially effecting northern WY. Lifted indices will drop to -4.5 with CAPEs of 700 to 800 J/kg in our eastern zones, so would expect the best convection to occur in Natrona County. High temps will continue to fall into the mid to upper 80s Thursday. Friday and Saturday will continue to see late day convection and cooler weather, as shortwaves continue to propagate over the area. && .AVIATION...For the 00Z TAFS through 00Z Monday Smoke and haze will continue to prevail over the entire area, creating occasional MVFR visibility. Winds will continue to gust slightly this afternoon, with not much impact. Some convection could develop over the mountains, as well as southern WY, this evening, with the most likely impacts at KPNA. Midlevel clouds will be on the increase through the period. && .FIRE WEATHER... Issued AT 206 PM MDT Sat Aug 22 2020 Smoky atmosphere from the west will continue into early next week, keeping overall mixing poor. This will keep poor visibility in place, and will limit the amount of wind mixing down to the surface each afternoon. The very slight chance for showers remains this afternoon and Sunday afternoon for in the vicinity of the Uinta range in far south WY, and possibly near the Absarokas today and tomorrow, but these will be limited by the stable atmosphere as well. RH recovery will be poor for most areas tonight. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Straub LONG TERM...Lipson/Hulme AVIATION...Hulme FIRE WEATHER...Straub
Hazardous Weather Outlook National Weather Service Riverton WY 222 AM MDT Sat Aug 22 2020 WYZ001>020-022>030-231200- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 222 AM MDT Sat Aug 22 2020 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Isolated afternoon and evening thunderstorms over the south and Wind River and Absaroka Mountains. Smoke will reduce visibility at times over the area. Elevated fire weather conditions will be in place across the area. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Sunday...Isolated to widely scattered afternoon and evening thunderstorms possible over the south and Wind River and Absaroka Mountains. Monday...Near record or record high temperatures expected. Isolated late day thunderstorms in the far west. Tuesday through Friday...Isolated to locally scattered afternoon and evening thunderstorms. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions, according to standard operating procedure. TEAM RIVERTON
Special Weather Statement National Weather Service Riverton WY 237 PM MDT Sat Aug 22 2020 WYZ001>020-022>030-232045- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- Including the cities of Lake, Mammoth, Old Faithful, Clark, Cody, Meeteetse, Basin, Greybull, Lovell, Powell, Shell, Thermopolis, Ten Sleep, Worland, Buffalo, Kaycee, Jackson, Dubois, Riverton, Shoshoni, Lander, Jeffrey City, Casper, Afton, Alpine, Star Valley Ranch, Thayne, Pinedale, La Barge, Big Piney, Farson, Kemmerer, Cokeville, Rock Springs, Green River, and Wamsutter 237 PM MDT Sat Aug 22 2020 ...AIR QUALITY ALERT FOR WILDFIRE SMOKE UNTIL 300 PM SUNDAY... The following message is transmitted in collaboration with the Wyoming Department of Environmental Quality, Air Quality Division and the Wyoming Department of Health. WHAT...Air Quality Alert for Wildfire Smoke. WHERE...Western and Central Wyoming. WHEN...Until 300 PM Sunday August 23. IMPACTS...Heavy smoke from wildfires in CA/CO/ID/OR has been observed across portions of western and central Wyoming. Very little change is expected in the overall pattern through the weekend. So, smoky conditions may persist until at least Monday morning. HEALTH INFORMATION...It is recommended by the Wyoming Department of Health that the elderly, young children, and individuals with respiratory problems avoid excessive physical exertion and minimize outdoor activities during this time. Wildfire smoke is made up of a variety of pollutants, including particulate matter and ozone, which can cause respiratory health effects. Although these people are most susceptible to health impacts, the Department of Health also advises that everyone should avoid prolonged exposure to poor air quality conditions. CURRENT CONDITIONS...The Wyoming Department of Environmental Quality, Air Quality Division offers near real-time air quality data for Wyoming's monitoring stations and health effects information to help the public interpret current conditions. Current air quality conditions across the state of Wyoming can be found at http://www.wyvisnet.com/
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913129.